rss
BMJ Case Reports 2015; doi:10.1136/bcr-2014-207796
  • CASE REPORT

Neurological adverse effects of methylphenidate may be misdiagnosed as meningoencephalitis

  1. Dinkar Bakshi3
  1. 1Royal Free London NHS Trust, London, UK
  2. 2Medical School, UCL, London, UK
  3. 3East & North Hertfordshire Hospitals NHS Trust, Welwyn Garden City, UK
  1. Correspondence to Dr Luke Blagdon Snell, lukebsnell{at}gmail.com
  • Accepted 25 May 2015
  • Published 16 June 2015

Summary

We present a case of adverse neurological effects of methylphenidate therapy for attention deficit and hyperactivity disorder (ADHD). A 7-year-old boy presented to the emergency department (ED) having developed ataxic gait, orofacial dyskinesias and choreoathetosis of the limbs. The results of all blood investigations, EEG and CT scan of the head were unremarkable. Subsequently, a detailed history revealed he was being treated for ADHD, being started on methylphenidate in the past 3 months. Discontinuation of methylphenidate led to significant and rapid amelioration of neurological adverse effects.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article